NJ and PA EMT
As a BLS provider, what should I take away from this? Also the deputy had such a reaction because of the drug or some kind of severe anxiety attack? I’m still a bit confused.
Discouraging narcotics abuse with possibly false information will do more harm in the long run, and we should not be condoning such actions.Consider this quote from the victim: "I was trying to gasp for breath, but I couldn't breathe at all." To me, that sounds like something other than an opiate OD. However, if the video helps discourage the public from abusing narcotics, I suppose it's worth publicizing.
Publicizing the video isn't condoning the video or the possibly false information in it; it's highlighting the video and encouraging discussion of what it contains, which is what the OP did yesterday and at least one major newspaper has done this morning.Discouraging narcotics abuse with possibly false information will do more harm in the long run, and we should not be condoning such actions.
This was my intent, just purely seeking deeper thought, as I’ve quite literally have never seen a reaction like what this cop had from opiates/synth opiates. I can see a rookie and large amounts of very powerful drugs causing heightened anxiety, that’s seems to be a totally reasonable reaction, maybe not for someone seasoned.encouraging discussion of what it contains, which is what the OP did yesterday
The drug dealer that sells that must be easy to spot. He would need to wear a Level A hazmat suit. It’s interesting that the symptoms started after he heard that it might be fentanyl.
"We have a lot of scientific evidence and a good knowledge of chemical laws and the way that these drugs work that says this is impossible," said Ryan Marino, medical director for toxicology and addiction at University Hospitals in Cleveland.
"You can't just touch fentanyl and overdose," he said. "It doesn't just get into the air and make people overdose."
Academics at University of California, San Diego and North Carolina's nonprofit RTI (Research Triangle International) published a paper in June in the peer-reviewed International Journal of Drug Policy that concluded there are no confirmed touch-based cases of first responder fentanyl overdoses, even when naloxone was used to revive them.
Citing similar conclusions on skin contact from the American College of Medical Toxicology and the American Academy of Clinical Toxicology, the International Journal of Drug Policy paper also suggested that panic attacks were at work, and that hyperbolic information about fentanyl didn't help.
The researchers at UC San Diego and RTI blamed social media and the U.S. government for "dubious information about fentanyl risks."
In this case, I believe the assumption is the Fentanyl is in powder form and in a much higher concentration the what we use in liquid form. This statement is made from the justice.gov opioid awareness site.You need to approach around 10 - 15 mcg/kg delivered fentanyl before you'd start to suspect this type of phenomenon. You don't see myoclonus with big doses of versed, at least I never have.
The mechanisms are not well/not understood, but we don't see this 'wooden chest' very often in the hospital when we do use these big doses of fentanyl (or analogues) because the patient has also usually received some versed which, again, IMO, mitigates that type of side effect.
Similarly, with induction doses of 'naked' propofol (that is, without any pre-induction sedation) you see more myoclonus than you might with sedation.
Except none of his symptoms line up with a fentanyl overdose. None of the “overdoses” that have been in the media line up symptom wise. Nor have their been any blood work released from any of the “overdoses” that confirm drugs in their system. All while many toxicologists and doctors have agreed that it’s really not possible unless you are actively snorting the drug. Having some fentanyl on your skin will not be absorbed into your system.In this case, I believe the assumption is the Fentanyl is in powder form and in a much higher concentration the what we use in liquid form. This statement is made from the justice.gov opioid awareness site.
- Fentanyl powder has the power to kill with the ingestion, inhalation, or skin absorption of just two milligrams. By comparison, a sweetener packet found on a restaurant tabletop generally contains 1,000 milligrams per packet.
This is such a small amount of powder that it is not hard to paint a scenario where an officer or one of us comes in contact with it unknowingly. think of how many overdose calls you have run and you get into the house and move some furniture out of the way to work. If this powder is present you could get all of the providers on scene. I know it is a long shot but I think this video just highlights the need to be extra careful.